Peter Hibberd, M.D., is a doctor whose advice is based on more than 28 years of hospital outpatient and inpatient experience. He is an experienced emergency medicine physician, surgeon, and consultant. Dr. Hibberd is certified by the American Board of Emergency Medicine. He is also a fellow and active member of the American Academy of Family Physicians, an active member of the American College of Emergency Physicians, and a member and fellow of the American Academy of Emergency Medicine. Dr. Hibberd has earned numerous national and international professional certifications, memberships, and awards.
Tags:

Can Supplements Exacerbate Swelling?

Monday, 14 Jun 2010 04:40 PM

Question: Which supplements exacerbate fluid retention? I have swelling in the ankles frequently and have seen my internist, but so far we have found no answers. I take vitamin, herb, and mineral supplements.
Dr. Hibberd's Answer:
Which supplements do you take? The list of supplements that cause edema is exhaustive. Even the most seemingly innocuous non-prescription medications have reports of edema associated with them, and there is no well-organized resource listing side-effects, because they are largely unregulated by FDA. One brand can be very different from another. Also, quality, randomized trials (not provided by biased manufacturers) are hard to find.
Many supplements cause toxicity by interfering with prescription drugs. Kidney and liver failure due to mixing supplements with prescription drugs is not uncommon.
You need to talk with your doctor, or perhaps simply give yourself a break from all but physician-prescribed supplements for 4-8 weeks and watch for effects. Be sure to bring all your pills and supplements to your doctor for review. This is especially important if you have self-prescribed this additional drug load without involving your physician.
There are many interactions between prescription drugs and so-called "supplements", not to mention side-effects of some supplements alone.
Some supplements, such as DHEA and androstenedione extracts, have direct steroid-like hormone effects, and should generally be avoided. They are potentially dangerous, and will disqualify you from competitive sports. Yohimbe is a prescription agent, but the supplement yohimbe is actually yohimbe bark and is regarded as dangerous and potentially deadly.
The supplement may affect renal function and present itself as edema. Others, such as kava, can be toxic to your liver and is probably not a safe agent to use. Supplements such as SAM-e and St. John's Wort may increase the toxicity of your prescription drugs that rely on metabolism by the liver.
If you are concerned about side effects related to supplementation, stop them now. These agents are not life-sustaining, and many patients in America are over-supplementing without a clue of the potential problems to expect.
For those of you who are using supplements to improve your cardiovascular risk, recent evidence shows this claim is unsupported by current evidence. At the recent European Society of Cardiology International Symposium in Vienna this September, evidence was presented showing that B vitamin supplementation is not justified for secondary prevention of coronary artery disease, whether or not associated with elevated homocysteine levels.
While elevated homocysteine levels have long been associated with elevated risk of coronary artery disease, decreasing levels by folate and B12 supplemetation provided no decrease in coronary risk. The most important take home here is that clinical trials have NOT found vitamins effective in decreasing the incidence of cardiovasular events, such as heart attack and heart failure, or death.
I wish to emphasize that supplements are to correct deficiencies in our diet due to underlying medical conditions, therapies, or medications, or to the over-processing of food. Avoid being duped by the snake-oil salesman of the 21st century promising you improved and longer life by supplementing with all their ‘special’ supplements. If it is too good to be true, it probably is a false claim.
Go back to the basics in your diet — fresh vegetables, fresh fruit, fresh fish, etc. Avoid over-processed and chemically treated foods. Foods with added coloring and preservatives — added to improve shelf life, not nutrition — are common and are to be avoided when possible. It’s recently been confirmed that hyperactivity and attention deficit disorders are triggered by food dyes and additives. Growth hormone and antibiotic-laced products are also common in our food supply and are to be condemned.
Invest in your diet instead of relying on supplements, and avoid overcooking your food.

© HealthDay

1Like our page
2Share
Dr-Hibberd
611
2010-40-14
 

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved